Washington D.C. [USA], April 18 (ANI): Keep your worries at bay as Azithromycin group of medicine is no more linked to an increased risk of irregular heartbeat, says a study.
'Azithromycin' is an antibiotic commonly used to treat bacterial infections - mostly respiratory and urinary tract infections - in people of all ages.
It belongs to a class of drugs known as macrolides, of which at least one other drug, erythromycin, is known to disrupt the heart's normal rhythm, leading to a condition known as ventricular arrhythmia.
The results of the study indicated that of the more than 14 million new antibiotic users, 12, 874 people developed ventricular arrhythmia, of whom 30 were new users of 'azithromycin'.
Several recent studies have reported conflicting results over whether azithromycin is linked to an increased risk of death from ventricular arrhythmia in people taking the antibiotic.
A team of European researchers looked at data on nearly 29 million people in health care databases from Italy, the United Kingdom, Germany, the Netherlands and Denmark to determine if there is a link between azithromycin and ventricular arrhythmia.
When compared to amoxicillin, another commonly used antibiotic, from the penicillin class of drugs, there was no increased risk of this heart condition in people using azithromycin.
However, there was an increased risk of ventricular
arrhythmia in people taking azithromycin compared to people not using antibiotics at all.
"This finding suggests that the risk of ventricular arrhythmia is more likely to be due to a person's poor health and caused by their infection, rather than to azithromycin itself," said Dr. Gianluca Trifiro from the University of Messina in Italy.
"This finding was confirmed in several sensitivity analyses and replicated in single databases participating in the study," Trifiro added.
The authors note these findings may not be applied in hospital settings as the health of patients and use of antibiotics is quite different in community settings, from which the data were drawn.
The research was published in Canadian Medical Association Journal. (ANI)